Thunderstorm Wind, Crook
- When
- July 20, 6:53 PM MST
- Where
- Crook County, 0.44 mi E of Moorcroft
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.259, -104.941
A severe thunderstorm produced 60 mph wind gusts in the Moorcroft area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced 60 mph wind gusts in the Moorcroft area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 20, 4:16 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Thu Jul 20 2017
.DISCUSSION...(This Evening Through Thursday)
Issued at 259 PM MDT Thu Jul 20 2017
Latest analysis shows low pressure centered over eastern Montana.
A warm front extends eastward from the low into northern North
Dakota and a dry line extends southward from the low into eastern
Wyoming. The dry line will push into western South Dakota this
evening followed by a weak cold front that will push southeastward
across the region overnight. Thunderstorms have already developed
in southeastern Montana and along the warm front in North Dakota.
Deep shear profiles and increasing instability this afternoon
point to the possibility of severe thunderstorms over parts of the
forecast area overnight. A severe thunderstorm watch has already
been issued for parts of far northwestern South Dakota, which need
to be extended farther south later this evening. The surface low
will be centered over south central South Dakota on Friday morning
so may see some storms linger over the eastern CWA during the
morning. Might see some breezy areas in the area of the tighter
sfc pressure gradient to the west of the low especially during the
morning. Drier air will flow into the region as high pressure
moves in behind the departing low.
Saturday through Thursday, a flat upper ridge on Saturday will
begins to amplify Sunday into early next week. Isolated -TSRA may
occur, but most areas will remain dry. Temperatures will be 5-10F
above average with perhaps Monday looking to be the warmest day.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 513 PM MDT Thu Jul 20 2017
Thunderstorms currently over northeastern Wyoming and northwestern
South Dakota will continue to move southeastward across the rest
of western South Dakota tonight. Severe thunderstorms are possible
through this evening, with large hail and damaging wind gusts.
Outside of any thunderstorms, VFR conditions are expected.
&&
.FIRE WEATHER...
Issued at 259 PM MDT Thu Jul 20 2017
Drier air will push into the area Friday and Saturday with a few
breezy areas possible. Minimum RH will dip to 15-25% on Friday
afternoon.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 11 AM MDT /noon CDT/ to 7 PM MDT /8 PM CDT/
Friday for SDZ032-043-046-047-049.
WY...None.
&&
DISCUSSION...10
AVIATION...10
FIRE WEATHER...10Hazardous Weather Outlook National Weather Service Rapid City SD 1059 AM MDT Thu Jul 20 2017 SDZ013-014-024>031-041-072>074-WYZ054>058-071-211300- Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1059 AM MDT Thu Jul 20 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop late this afternoon into this evening. Some of these storms will be strong to severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a quiet weekend, an active weather pattern will return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-211300- Harding-Perkins-Butte- 1059 AM MDT Thu Jul 20 2017 This Hazardous weather outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop late this afternoon into this evening. Some of these storms will be strong to severe with large hail and damaging winds possible. Additionally...the combination of very warm temperatures and breezy winds will push the grassland fire danger into the very high category today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a quiet weekend, an active weather pattern will return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-042>044-046-047-049-211300- Haakon-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 1059 AM MDT Thu Jul 20 2017 /1159 AM CDT Thu Jul 20 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will move across the South Dakota plains this evening and overnight. A few storms will be strong to severe with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday After a quiet weekend, an active weather pattern will return early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM NON-TSTM WND GST 27 WNW CASTLE ROCK 45.14N 103.91W
07/20/2017 M61 MPH BUTTE SD MESONET
OUTFLOW/BOUNDARY WINDS... TIME ESTIMATED FROM RADAR
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 716 PM MDT THU JUL 20 2017 WYZ054>056-210145- Western Crook WY-Southern Campbell WY-Northern Cambell WY- 716 PM MDT THU JUL 20 2017 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND SOUTHWESTERN CROOK COUNTIES... At 716 PM MDT, Doppler radar was tracking a strong thunderstorm near Moorcroft, or 21 miles east of Gillette, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Moorcroft, Pine Haven, Rozet and Keyhole Reservoir. This Includes Interstate 90 in Wyoming between Mile Markers 139 and 163. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4418 10529 4436 10524 4446 10482 4419 10474 TIME...MOT...LOC 0116Z 254DEG 24KT 4430 10505 JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
07/20/2017 M64 MPH PERKINS SD MESONET
TIME ESTIMATED FROM RADAR
&&
EAGANSpecial Weather Statement National Weather Service Rapid City SD 723 PM MDT THU JUL 20 2017 WYZ055-058-210200- Weston WY-Southern Campbell WY- 723 PM MDT THU JUL 20 2017 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES... At 723 PM MDT, Doppler radar was tracking a strong thunderstorm over Rochelle, or 30 miles east of Wright, moving east at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rochelle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4361 10523 4374 10478 4350 10466 4350 10517 TIME...MOT...LOC 0123Z 249DEG 22KT 4358 10494 JC
Special Weather Statement
National Weather Service Rapid City SD
748 PM MDT THU JUL 20 2017
SDZ014-210215-
Ziebach SD-
748 PM MDT THU JUL 20 2017
...STRONG THUNDERSTORM OVER NORTH CENTRAL ZIEBACH COUNTY...
At 748 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Klein Ranch to near Glad
Valley. Movement was east at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Glad Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM MDT for
west central South Dakota.
LAT...LON 4539 10147 4525 10149 4524 10149 4535 10187
4548 10174 4547 10147
TIME...MOT...LOC 0148Z 287DEG 33KT 4557 10148 4534 10176
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
751 PM MDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST MOORCROFT 44.26N 104.95W
07/20/2017 M53 MPH CROOK WY PUBLIC
WEATHER STATION AT MOORCROFT HS... TIME ESTIMATED FROM
RADAR
&&
EAGANThe Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
2 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704940, 704941.